FRIDAY, June 3, 2022 (HealthDay News) — It’s a startling statistic: A new study finds the number of kids accidentally poisoned by the over-the-counter sleep aid melatonin has soared by 530% over the past decade.

For most children, the overdose only causes excessive sleepiness, but for some it can result in hospitalization and even death, the researchers found.

“The largest increases were unintentional ingestions or accidental ingestions in children, less than 5 years of age, which was kind of an astounding finding,” said lead researcher Dr. Karima Lelak, from the department of pediatrics at the Children’s Hospital of Michigan, in Detroit.

The most common symptom of a melatonin overdose is excessive sleepiness, which can range from being able to easily awaken the child to not being able to rouse them.

Lelak believes the cause of these dramatic increases in accidental poisonings is the growing stress levels in the United States, which make it harder to sleep. These stresses have made the sleep supplement more common and easier for kids to access.

This was particularly true during the pandemic, which had parents and their kids reaching for the melatonin, Lelak said.

“I think more people were requiring melatonin to fall asleep just with the day-to-day stresses of going through the pandemic,” she said.

For the study, Lelak and her colleagues collected data on more than 260,000 children poisoned by melatonin who were reported to the American Association of Poison Control Centers’ National Poison Data System from Jan. 1, 2012, to Dec. 31, 2021. Over that time, poisonings increased from about 8,340 in 2012 to nearly 53,000 in 2021. The biggest increase (38%) was seen from 2019 to 2020, during the height of the pandemic.

See also  Finding Meaning and Joy After Spinal Cord Injury

Accidental ingestion of melatonin accounted for nearly 5% of all pediatric ingestions reported to poison control centers in 2021, compared with less than 1% in 2012, the investigators found.

Over the study period, more kids needed hospitalization for serious consequences of melatonin overdoses, especially children aged 5 and younger. Five children needed to be placed on ventilators and two died, Lelak’s team reported.

Similar Posts:

By

Leave a Reply

Your email address will not be published.

The Latest News from the World and Europe